Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Goodland, KS

August 6, 2016Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 6, 2016, 6:48 PM MDT for Cheyenne County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 6:48 PM MDT (00:48 UTC)
Expired
Aug 6, 2016, 7:30 PM MDT
In force
42 min
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS83 KGLD 070048
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT SAT AUG 6 2016
 
COZ092-070130-
CHEYENNE COUNTY CO-
648 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 730 PM MDT...

AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF CHEYENNE WELLS...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 145.
 
LAT...LON 3865 10251 3879 10228 3862 10204 3862 10205
      3861 10246
TIME...MOT...LOC 0048Z 296DEG 16KT 3867 10237 

$$

DR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:54 PM MDT, 54 minutes earlier.

Area forecast discussion, Aug 6, 5:54 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
554 PM MDT SAT AUG 6 2016

.UPDATE...
Issued at 551 PM MDT Sat Aug 6 2016

Adjusted POP grids to reflect current radar and satellite trends.
Stronger thunderstorms should remain across far southwest counties
in better instability axis this evening. Guidance also appears to
spread precip too fast to the east this evening so slowed down
progression across the central and east.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Sat Aug 6 2016

Some clearing has occurred across southwest portions of the area
with corresponding weak to moderate instability. A few
thunderstorms already developing near the Palmer Divide and that
will only increase with the approach of the next shortwave trough
climbing the ridge in the southwest flow aloft. Surface based
instability drops off rapidly in the cooler air to the east which
will effectively end the threat of severe storms, but with copious
moisture available and at least weak elevated instability
expecting another wave of numerous to widespread showers/scattered
thunderstorms to move west to east across the area. There is a
slight risk for excessive rainfall and associated flooding as
storms move into higher precipitable water environment to the
east, but given recent biases of model qpf lack confidence for any
kind of headline, but will continue to mention in hwo.

Showers will linger in eastern areas Sunday morning before ending
by mid to late morning. Expect patchy fog as well in very moist
low levels with light upslope winds. Upper ridge axis is forecast
to strongly build northward during the day which should prohibit
most if not all precipitation chances. Nonetheless, will have some
slight chance pops in the afternoon across southern and western
areas where afternoon instability increases and surface cin will
be at a minimum raising the prospect of a few storms popping up
with surface heating.

Temperatures will be below normal today and near to slightly below
normal on Sunday...coolest in eastern and northern areas where
low clouds will be slow to clear in persistent upslope winds at
the surface.

.LONG TERM...(Sunday night through Saturday)
Issued at 143 PM MDT Sat Aug 6 2016

Medium range guidance is depicting a bit slower pattern than in
previous runs. Upper ridge over Texas and the western Gulf will
slowly push east and flatten on Monday and Tuesday, continuing the
westerly flow aloft through late Tuesday. A relatively deep trough
will push east across the Pacific northwest and into the upper
Rockies on Wednesday which will tilt the pattern once more and
emphasize the southwesterly flow once more through early Thursday.
Moisture will increase during this time period; however, long
fetch moisture will not have time to develop as this will be
transient and the flow will shift more westerly once more as we
head through the day on Thursday. Upper flow shifts westerly on
Friday and then west to northwesterly as we head into Saturday.

PoPs will remain in the slgt chc to chc range for Monday mainly
during the afternoon/evening. Dry weather is expected on Tuesday as
westerly flow aloft will prevail. PoPs gradually increase Wednesday
through Friday as southwest flow returns; however will need to
reassess as new data is made available due to inconsistencies in the
model data for the medium to long range.

Temperatures will be near normal in the middle 80s on Monday with
above normal temperatures in the lower to middle 90s expected
Tuesday through Thursday as the ridge traverses the region. Near
normal temperatures in the middle 80s will return on Friday as
ridging exits eastward. Low temperatures will be in the 60s to near
70 degrees across the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 551 PM MDT Sat Aug 6 2016

MVFR/IFR conditions expected at both terminals through the period
with LIFR later tonight into Sunday morning. Upper low pressure
area now over Colorado will result in a weak surface low/trough
which moves across Kansas overnight. Ample low level moisture will
result in stratus/fog with light rain/showers spreading west to
east overnight. Surface winds will gradually change from easterly
to northeast tonight and finally northerly Sunday morning as the
trough passes. Expecting only slow improvement in conditions
during the day Sunday.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DLF
SHORT TERM...024
LONG TERM...TL
AVIATION...DLF
Hazardous weather outlook, Aug 6, 10:32 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SAT AUG 6 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT SAT AUG 6 2016 /1132 AM CDT SAT AUG 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MARGINAL RISK FOR A SEVERE THUNDERSTORM THIS AFTERNOON
AND EVENING SOUTH OF INTERSTATE 70. LOCALIZED DAMAGING WIND GUSTS
WILL BE THE MAIN HAZARD.

THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL AND ASSOCIATED
FLOODING TONIGHT AS THUNDERSTORMS INCREASE IN COVERAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 3:56 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SAT AUG 6 2016

COZ091-062215-
KIT CARSON COUNTY CO-
356 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 415 PM MDT...

AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF THURMAN...OR 15 MILES NORTH OF FLAGLER...MOVING
NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT
CARSON COUNTY.

LAT...LON 3957 10288 3947 10295 3947 10312 3957 10313
TIME...MOT...LOC 2156Z 195DEG 8KT 3952 10305

DR
Special weather statement, Aug 6, 4:04 PM MDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT SAT AUG 6 2016

COZ091-092-062245-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
404 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON AND
NORTH CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 445 PM
MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF SEIBERT...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM ALSO HAS A HISTORY OF PRODUCING LARGE AMOUNTS
OF SMALLER HAIL...WHICH COULD MAKE TRAVELING ON ROADWAYS HAZARDOUS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL KIT
CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3902 10293 3917 10288 3917 10264 3896 10266
TIME...MOT...LOC 2203Z 275DEG 10KT 3907 10284

DR
Special weather statement, Aug 6, 5:02 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT SAT AUG 6 2016

COZ092-062330-
CHEYENNE COUNTY CO-
502 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 530 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF HASWELL...OR 42 MILES WEST OF CHEYENNE WELLS...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

LAT...LON 3869 10317 3869 10316 3870 10316 3870 10292
      3861 10287 3861 10317
TIME...MOT...LOC 2301Z 269DEG 13KT 3864 10310

DR
Special weather statement, Aug 6, 5:47 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SAT AUG 6 2016

COZ092-070030-
CHEYENNE COUNTY CO-
547 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 630 PM MDT...

AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF KIT CARSON...OR 13 MILES WEST OF CHEYENNE
WELLS...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND FIRSTVIEW.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 155.

LAT...LON 3896 10258 3881 10213 3861 10234 3862 10245
      3861 10257 3874 10278
TIME...MOT...LOC 2346Z 310DEG 16KT 3882 10260

DR
Special weather statement, Aug 6, 6:20 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT SAT AUG 6 2016

COZ092-070045-
CHEYENNE COUNTY CO-
620 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 645 PM MDT...

AT 620 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 141.

LAT...LON 3874 10263 3880 10250 3863 10219 3861 10222
      3861 10254
TIME...MOT...LOC 0020Z 311DEG 22KT 3870 10248

DR
Special weather statement, Aug 6, 6:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT SAT AUG 6 2016

COZ092-070130-
CHEYENNE COUNTY CO-
648 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 730 PM MDT...

AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF CHEYENNE WELLS...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 145.

LAT...LON 3865 10251 3879 10228 3862 10204 3862 10205
      3861 10246
TIME...MOT...LOC 0048Z 296DEG 16KT 3867 10237

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:24 PM MDTSpecial Weather StatementGLDGreeley51 min
Aug 6, 8:10 PM MDTSpecial Weather StatementGLDGreeley, Logan, Wichita65 min
Aug 6, 9:13 PM MDTSpecial Weather StatementGLDLogan, Wichita47 min
Aug 6, 10:20 PM MDTSpecial Weather StatementGLDGove, Sheridan40 min
Aug 6, 10:54 PM MDTSpecial Weather StatementGLDGraham, Sheridan66 min
Aug 6, 6:20 PM MDTSpecial Weather StatementGLDCheyenne25 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.